Heavy Rain, Story
- When
- June 5, 3:53 AM CST to June 6, 3:53 AM CST
- Where
- Story County, 1.38 mi S of Ames Arpt
- Reported by
- ASOS
- Coordinates
- 41.980, -93.620
A 24 hour rain total of 3.80 inches.
A shortwave trough dropped out of the Canadian Rockies and across the upper midwest. Storms developed along a surface boundary in the afternoon, resulting in a few hail reports and a strong wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave trough dropped out of the Canadian Rockies and across the upper midwest. Storms developed along a surface boundary in the afternoon, resulting in a few hail reports and a strong wind gust. In addition to the moderate CAPE , the backed wind profile supported some rotation within storms. While no tornadoes occurred there was a funnel cloud reported north of the Des Moines metro. Later that night the deep warm cloud layer and high precipitable water values made for efficient rain producers. As storms continued overnight along a stationary boundary locally heavy rain resulted in flash flooding in central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 2:51 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 351 AM CDT Sun Jun 5 2022 .DISCUSSION.../Today through Saturday/ Issued at 351 AM CDT Sun Jun 5 2022 Key Messages: -- High chance of storms later today into tonight - a few strong to perhaps severe storms with locally heavy rain also -- Periodic additional shower/storm chances into next week -- Near to below normal temperatures Details: Overall, the synoptic pattern has changed little in the last 24 hours with trough and ridge amplification muted over the northern US. Closed lows continue to meander and spin over the North Pacific, central and eastern Canada, and south of Greenland, which will keep the flow over Iowa nearly zonal with numerous low amplitude shortwave troughs passing overhead offering rain and storm chances at times. High and low temperatures will be near to below climatological norms for early June. Scattered showers blossomed over northern Iowa early this morning due to warm air advection around 925mb per SPC mesoanalysis and are now mainly over northeastern Iowa. Low level warm air advection will persist much of the day with the highest rain chances over northern Iowa through this morning. As was the case yesterday, forecast soundings and cross sections do not show deep layer saturation farther south. However, that will change by later today into tonight. As the previous discussion noted, a shortwave trough ejected out of the base of the North Pacific closed low/trough. GOES- East upper level water vapor imagery shows this trough being sheared out over southeastern British Columbia/southern Alberta provinces into Montana early this morning. As this wave approaches, instability will develop into the central and southern portions of the state on the order of 1500 J/kg of MLCAPE per forecast soundings, especially south of a stationary boundary by later this afternoon. Forecast soundings show quite a bit of saturation throughout the column in this time frame such that lapse rates are generally 6.5C/km or less. A few strong to severe storms may be able to develop with hail seeming to be the most likely concern along with locally heavy rainfall (more on that in a moment). With the weak lapse rates, updrafts will not be overly vigorous and with the moisture loaded sounding, strong downburst wind potential will be limited as well. With the surface boundary draped across the state, locally backed winds could allow a brief tornado or two to form with the low LCLs. Hodographs do show some backed surface flow and if right movement occurs, that would greatly increase the amount of streamwise vorticity available. With uncertainty in supercell development given marginal effective shear, per the GFS and RAP with the HRRR runs bouncing back and forth on the strength of effective shear, right movers are also in question. As the nocturnal boundary layer sets up this evening, the severe threat will wane and locally heavy rainfall will develop, though any water issues would likely be quite localized given dry antecedent conditions. Overall, precipitable water values are not looking as high as last night topping out around 1.75" in the RAP and more commonly around 1.5". Warm cloud depths should approach and be around 3500m with the 850-300mb flow around 25 knots or so. QPF from deterministic models except the regional Canadian shows the highest amounts north of Highway 30 with bullseye over 3". 00z HREF 6 hour probability matched mean (PMM) shows northern Iowa with the potential of 2" with localized probability matched mean showing reasonable high end, localized totals near 4". This is also where 00z HREF exceedance probabilities of 2" are the highest at 60-70%. The shortwave with the storms tonight will help to push the front out of the state on Monday. While there may be lingering showers and storms into Monday, subsidence, drying, and slightly breezy winds will follow behind the front. This will give a break of around 18 hours or so before the next low amplitude shortwave trough moves into the region bringing back showers and thunderstorms. This will be followed by a 24 to 30 hour break in rainfall as high pressure passes through. The flow finally shows some amplitude with a longwave trough developing over eastern Canada/northeastern US and ridging over the Rocky Mountains. With Iowa still beneath the shortwave track, another round of shower and storm chances will come back by later Thursday into Friday. Instability over Iowa will be restrained with each of these chances with higher instability west and south. This will largely hinder severe chances locally. The 5/00z CIPS Experimental Analog-Based Severe Probability Guidance and 4/00z Colorado State's machine learning random forest outlook also focus the severe risk south of Iowa into next week. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1147 PM CDT Sat Jun 4 2022 Northern TAF sites remain the most likely to be affected by an VCSH/VCTS overnight, though confidence is limited, resulting in only KMCW with mentions. Prevailing MVFR ceilings also remain only mentioned at KMCW at the moment. By around/after 21z, expectation remains for scattered storms to develop and grow upscale into the evening, potentially affecting all TAF sites. With lingering uncertainty in areal development, have left VCTS mentions at all sites. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Curtis
Hazardous Weather Outlook National Weather Service Des Moines IA 403 AM CDT Sun Jun 5 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-060915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 403 AM CDT Sun Jun 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Rain showers and thunderstorms are expected today and tonight. There is a marginal risk for severe weather. Overall, hail is the primary threat, with damaging winds and a few tornadoes possible if supercell development occurs. In addition, locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be multiple chances for rain showers and thunderstorms over the next seven days. Heavy rainfall may lead to elevated levels in rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today. Bury
The Des Moines radar (KDMX), 29 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
8 heavy rain, 2 hail, 2 flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A 24 hour rain total of 3.80 inches.
A 24 hour rain total of 3.36 inches.
A 24 hour rain total of 4.21 inches.
A 24 hour rain total of 4.00 inches.
A 24 hour rain total of 3.92 inches.
A 24 hour rain total of 4.50 inches. Light rain ongoing at time of observation.
A 24 hour rain total of 3.80 inches.
A 24 hour rain total of 4.28 inches.
Public report of penny sized hail.
Report via WOI TV of quarter sized hail.
Several reports of funnel clouds received between Luther and Madrid.
AWOS recorded a 51 knot gust.
Dallas County emergency manager and other local entities reported multiple roadways, mainly gravel, with running water over them. A few may have been washed out.
Guthrie county emergency manager reported multiple roadways with running water over them. Not reported as widespread at the time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033156, 1033157, 1033158, 1033159, 1033160, 1033161, 1033162, 1033163, 1033148, 1033150, 1033151, 1033152, 1033153, 1033155.